Alert archive / Washington / High Wind Watches in 2020
High Wind Watch 1, NWS Spokane, WA
NWS Spokane, WA issued this high wind watch at Jan 30, 2020, 2:34 PM PST for 9 counties in Washington; Benewah County, Kootenai County, Latah County, Idaho. It took effect at Feb 1, 2020, 6:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 30, 2020, 2:34 PM PST (22:34 UTC)
- In effect from
- Feb 1, 2020, 6:00 AM PST
- Expired
- Jan 31, 2020, 2:18 PM PST
- In force
- Issued by
- NWS Spokane, WA
Counties Benewah County, ID, Kootenai County, ID, Latah County, ID, Adams County, WA, Asotin County, WA, Douglas County, WA, Garfield County, WA, Grant County, WA, Lincoln County, WA, Okanogan County, WA, Spokane County, WA, Whitman County, WA
The radar
The Spokane radar (KOTX), 55 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 10.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1323 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
741 WWUS76 KOTX 302234 NPWOTX URGENT - WEATHER MESSAGE National Weather Service Spokane WA 234 PM PST Thu Jan 30 2020 IDZ002-003-WAZ032-033-036-311300- /O.NEW.KOTX.HW.A.0001.200201T1400Z-200202T0200Z/ Coeur d'Alene Area-Idaho Palouse- Lower Garfield and Asotin Counties-Washington Palouse- Spokane Area- Including the cities of Coeur d'Alene, Post Falls, Hayden, Worley, Moscow, Plummer, Potlatch, Genesee, Clarkston, Pomeroy, Pullman, Colfax, Rosalia, La Crosse, Oakesdale, Tekoa, Uniontown, Spokane, Cheney, Davenport, and Rockford 234 PM PST Thu Jan 30 2020 ...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON... * WHAT...Southwest winds 25 to 35 mph with gusts 50 to 60 mph possible. * WHERE...In Washington, Lower Garfield and Asotin Counties, Washington Palouse and Spokane Area. In Idaho, Coeur d'Alene Area and Idaho Palouse. * WHEN...From Saturday morning through Saturday afternoon. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
2 follow-up statements
594 WWUS76 KOTX 311002 NPWOTX URGENT - WEATHER MESSAGE National Weather Service Spokane WA 202 AM PST Fri Jan 31 2020 WAZ034-035-312300- /O.EXA.KOTX.HW.A.0001.200201T1400Z-200202T0200Z/ Moses Lake Area-Upper Columbia Basin- Including the cities of Moses Lake, Ephrata, Othello, Quincy, Ritzville, Grand Coulee, Odessa, Wilbur, and Coulee City 202 AM PST Fri Jan 31 2020 ...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON... * WHAT...Southwest winds 25 to 35 mph with gusts 50 to 60 mph possible. * WHERE...Moses Lake Area and Upper Columbia Basin. * WHEN...From Saturday morning through Saturday afternoon. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ IDZ002-003-WAZ032-033-036-312300- /O.CON.KOTX.HW.A.0001.200201T1400Z-200202T0200Z/ Coeur d'Alene Area-Idaho Palouse- Lower Garfield and Asotin Counties-Washington Palouse- Spokane Area- Including the cities of Coeur d'Alene, Post Falls, Hayden, Worley, Moscow, Plummer, Potlatch, Genesee, Clarkston, Pomeroy, Pullman, Colfax, Rosalia, La Crosse, Oakesdale, Tekoa, Uniontown, Spokane, Cheney, Davenport, and Rockford 202 AM PST Fri Jan 31 2020 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON... * WHAT...Southwest winds 25 to 35 mph with gusts 50 to 60 mph possible. * WHERE...In Washington, Lower Garfield and Asotin Counties, Washington Palouse and Spokane Area. In Idaho, Coeur d'Alene Area and Idaho Palouse. * WHEN...From Saturday morning through Saturday afternoon. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
874 WWUS76 KOTX 312218 NPWOTX URGENT - WEATHER MESSAGE National Weather Service Spokane WA 218 PM PST Fri Jan 31 2020 WAZ034-035-010745- /O.UPG.KOTX.HW.A.0001.200201T1400Z-200202T0200Z/ /O.NEW.KOTX.WI.Y.0003.200201T1400Z-200202T0200Z/ Moses Lake Area-Upper Columbia Basin- Including the cities of Moses Lake, Ephrata, Othello, Quincy, Ritzville, Grand Coulee, Odessa, Wilbur, and Coulee City 218 PM PST Fri Jan 31 2020 ...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM PST SATURDAY... ...THE HIGH WIND WATCH IS NO LONGER IN EFFECT... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Moses Lake Area and Upper Columbia Basin. * WHEN...From 6 AM to 6 PM PST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Strongest winds will occur east of Ritzville and Wilbur over the rising terrain of the eastern Columbia Basin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ IDZ002-003-WAZ032-033-036-010745- /O.UPG.KOTX.HW.A.0001.200201T1400Z-200202T0200Z/ /O.NEW.KOTX.WI.Y.0003.200201T1400Z-200202T0200Z/ Coeur d'Alene Area-Idaho Palouse- Lower Garfield and Asotin Counties-Washington Palouse- Spokane Area- Including the cities of Coeur d'Alene, Post Falls, Hayden, Worley, Moscow, Plummer, Potlatch, Genesee, Clarkston, Pomeroy, Pullman, Colfax, Rosalia, La Crosse, Oakesdale, Tekoa, Uniontown, Spokane, Cheney, Davenport, and Rockford 218 PM PST Fri Jan 31 2020 ...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM PST SATURDAY... ...THE HIGH WIND WATCH IS NO LONGER IN EFFECT... * WHAT...Southwest winds 20 to 30 mph with gusts 50 to 55 mph expected. Local gusts to 60 mph possible on higher terrain during the morning hours. * WHERE...In Washington, Lower Garfield and Asotin Counties, Washington Palouse and Spokane Area. In Idaho, Coeur d'Alene Area and Idaho Palouse. * WHEN...From 6 AM to 6 PM PST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and scattered power outages may result. * ADDITIONAL DETAILS...Strongest wind gust potential will occur over the exposed terrain and higher benches and hills around the region especially the eastern Palouse...Alpowa and Pomeroy areas...the West Plains and the South Hill neighborhood of Spokane. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ WAZ044-010745- /O.NEW.KOTX.WI.Y.0003.200201T1400Z-200202T0200Z/ Waterville Plateau- Including the cities of Waterville and Mansfield 218 PM PST Fri Jan 31 2020 ...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM PST SATURDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Waterville Plateau. * WHEN...From 6 AM to 6 PM PST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this high wind watch went out at Jan 30, 2:24 PM PST, 10 minutes earlier.
Area forecast discussion, Jan 30, 2:24 PM PST, 10 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
224 PM PST Thu Jan 30 2020
.SYNOPSIS...
Another round of light valley rain and moderate accumulating
mountain snow will arrive tonight. Temperatures Friday and
Saturday will be well above average with many locations climbing
into the upper 40s and 50s. The passage of a strong cold front
on Saturday may produce strong gusty winds across the Columbia
Basin, Palouse, and West Plains. A cooler weather pattern is
expected next week with a risk more low elevation snow by
Tuesday night into early Wednesday.
&&
.DISCUSSION...
Tonight through Saturday night...Satellite this afternoon
indicates an atmospheric river cresting over the top of an upper
level ridge axis situated over the forecast area. The trough
visible over the Gulf of Alaska will release a short wave from
it's base tonight which will suppress the ridge and allow the
moisture feed to splash the inland northwest once again with
another round of mainly valley rain and higher elevation
snow...with snow levels starting out a bit lower in the Cascades
due to persistent cool air damming against this massif...but
rising steadily through tonight. This will be another warm
front...however the zonal nature of the moisture feed (not out of
the southwest for sustained isentropic nourishment like most of
the warm fronts of the last week) will allow a bit of a rain
shadow in the deep basin and Cascades lee with another quarter to
1/2 inch of precipitation falling mostly over the Idaho Panhandle
and the rising terrain of the eastern basin tonight and Friday
before the moisture feed once again gets directed north of the
region into Canada.
The region will then exist solidly in the warm sector of this
system for 18 to 24 hours or so with snow levels way up in the
7000 to 8000 foot range for much of Friday and Friday night. For
the populated lower elevations this will be a showery or possibly
even dry period with breezy and mild conditions with Friday highs
in the upper 40s to mid 50s and many locations not dropping below
the mid 40s overnight into Saturday morning.
...Strong Winds Possible on Saturday...
Unfortunately it appears we will have to pay the piper for this
temperate interlude on Saturday. Models are coming into agreement
in ejecting the Gulf of Alaska trough into Canada on
Saturday...which will promote a deep surface low pressure
tracking through British Columbia and Alberta. The pressure
gradient alone from this passing low pressure will promote windy
conditions across the region...probably in the Wind Advisory
category of 25 to 35 mph...but the low pressure will also drag a
strong cold front through the forecast area as well. Previous case
histories of similar set-ups have featured very strong wind gusts
surfacing just ahead of and along strong cold front as a pre-
frontal low level jet is drawn down to the surface in a more or
less random hit-and-miss fashion. The highest threat for this
possibility is the exposed terrain over the rising eastern
basin...with ridge tops in the surrounding mountains also subject
to strong winds but the deeper valleys largely shielded. This
potential is not a sure bet yet with only a few hi-res models
picking up on this potential...however there is enough confidence
to warrant a High Wind Watch on Saturday for those zones which
appear most susceptable to this threat.
Showers will also inhabit the frontal interface as it passes any
particular location...and snow levels will quickly lower but a
solid precipitation shadow will develop over the basin in the
front's wake with further precipitation...increasingly snow with
moderate accumulations limited mainly to the Idaho Panhandle
mountains and the high Cascades near the crest. /Fugazzi
...Snow risk returns to valleys Tuesday night and early
Wednesday...
Sunday to Thursday: The Inland Northwest cools to more seasonal
temperatures, with a few opportunities for precipitation including
snow down the valley floors. First Sunday and Sunday night an
unstable upper trough continues to migrate across the region, with
embedded shortwave energy. Lapse rates average around 8.5 C/km in
the 850-500mb layer and mixing remains good. Yet a fair amount of
dry air comes in with PWATs dropping to around 0.10 inches.
Normally the unstable upper trough and the features moving by
would be enough to make me think of an isolated hit-and- miss
shower potential. Yet the amount of drying that occurs makes me
more hesitant in this situation. So the main precipitation threat
will be around the mountains, with more limited chances around the
eastern third of WA and lower elevations ID. So there is some
risk outside of the mountains, but the threat is low. The overall
threat will wane through the later evening into the overnight.
Winds will remain breezy but should be much lighter than Saturday,
with speeds of 10-15 mph and gusts to 20 mph, with higher gusts
in the mountain peaks.
Then from Monday to Thursday the area is dominated by northwest
flow, which will carry in the next moderate threat of snow over a
broader area. Monday and at least a portion of Tuesday looks
mostly dry. A weak impulse crossing near the Panhandle and the
aforementioned flow keeps some snow shower threat alive around the
central Panhandle mountains Monday, but amounts look limited if
any. Then the approach of the next wetter and organized system
Tuesday brings snow chances coming over the Cascades, largely in
the afternoon. Chances start to rise over the remainder of the
area in the afternoon too, with risk the highest at this point
sometime between Tuesday evening and mid-Wednesday. The precise
details of this system have low confidence this far out in the
forecast. Yet the system at this point carries in some modest
moisture (with PWATs around 0.35 to 0.70 inches), with 850
temperatures well below zero through early Wednesday and a mean
west-northwest flow. This would favor the highest threat of
precipitation over mountain zones and southeast CWA, with
secondary threat over northeast WA and the lowest threat in the
lee of the Cascades and deeper Columbia Basin. Current timing
would favor the predominant precipitation type as snow. So this
has the potential for bring at least a few inches of snow and
potentially more moderate to heavy amounts, especially in the
mountains. So there is still winter weather to contend with.
By later Wednesday into Thursday some milder air start to nose in
as the warm front lifts further east and northeast. The
atmosphere remains moist as well. This will keep precipitation
chances going, though with the highest risk pushing toward the
mountain zones. With milder air the precipitation is expected to
be more of valley rain or rain/snow mix with mountain snow.
Exceptions could the northern mountain valleys, from the Okanogan
Valley to the northern Panhandle, where precipitation may remain
more in the form of snow until later Thursday morning to
afternoon. /Cote'
&&
.AVIATION...
18Z TAFS: A moist boundary layer capped by a strong inversion at
around 3000 feet MSL will promote areas of IFR and LIFR conditions
in fog and stratus mainly over the western and northern Columbia
Basin today where southeasterly winds will push the deepest low
level moisture. The KMWH TAF site will be very slow to improve
under these conditions and will probably remain under IFR ceilings
through the next 24 hours. KEAT will probably deteriorate to MVFR
or IFR conditions this afternoon as the gradient pushes this
stratus into the area. The KPUW TAF site will benefit from this
southeast wind for VFR conditions and the KLWS TAF site will
slowly improve today with. Satellite suggest the KGEG TAF site
will deteriorate again by 20Z to MVFR or possibly IFR conditions
as the winds push another area of upslope stratus into the TAF
site with shreds of this stratus affecting KSFF as well. The
next moist Pacific storm system will spread -RA west to east
across the forecast area this evening and tonight. /MJF
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 37 51 44 52 29 39 / 70 60 10 50 30 20
Coeur d'Alene 34 47 41 49 28 37 / 80 90 20 70 40 20
Pullman 37 51 41 50 29 38 / 70 70 0 40 40 20
Lewiston 41 55 44 56 34 43 / 50 30 0 30 40 20
Colville 33 46 38 50 25 39 / 40 60 40 60 30 20
Sandpoint 33 44 41 45 27 35 / 80 100 50 90 50 30
Kellogg 33 44 40 46 26 36 / 80 100 30 70 80 40
Moses Lake 35 56 44 57 29 44 / 30 10 0 20 10 10
Wenatchee 33 46 38 49 27 38 / 30 50 10 50 10 10
Omak 33 42 39 48 25 36 / 30 50 20 50 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...High Wind Watch from Saturday morning through Saturday afternoon
for Coeur d'Alene Area-Idaho Palouse.
WA...High Wind Watch from Saturday morning through Saturday afternoon
for Lower Garfield and Asotin Counties-Spokane Area-
Washington Palouse.
&&Hazardous weather outlook, Jan 30, 4:38 AM PST, 9 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Spokane WA 438 AM PST Thu Jan 30 2020 IDZ001>004-026-027-WAZ032-033-037-038-041>043-311245- Northern Panhandle-Coeur d'Alene Area-Idaho Palouse- Central Panhandle Mountains-Lewiston Area- Lewis and Southern Nez Perce Counties- Lower Garfield and Asotin Counties-Washington Palouse- Northeast Mountains-Okanogan Highlands-Wenatchee Area- East Slopes Northern Cascades-Okanogan Valley- 438 AM PST Thu Jan 30 2020 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...North Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A continued mild and wet pattern is expected through the week. This will lead to rises on area streams and rivers. No flooding is expected at this time on main stem rivers. Temperatures will begin to cool by next Monday. WAZ031-034>036-044-311245- Northeast Blue Mountains-Moses Lake Area-Upper Columbia Basin- Spokane Area-Waterville Plateau- 438 AM PST Thu Jan 30 2020 This Hazardous Weather Outlook is for portions of Central Washington...East Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A continued mild and wet pattern is expected through the week. Next System Friday and Saturday expected to increase winds across Basin. Strongest winds expected Saturday with around 30 MPH sustained gusting to 45 MPH. Trees limbs on power lines and loose debris causing damage possible. Temperatures will begin to cool by next Monday.
Nearby
High Wind Watches in Washington, 2020High Wind Watches in Idaho, 2020Every high wind watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.